Thunderstorm Wind, Bergen
- When
- October 2, 8:32 PM EST
- Where
- Bergen County, 1.71 mi WSW of Campgaw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -74.210
Medium sized trees uprooted.
An approaching cold front triggered severe thunderstorms across Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An approaching cold front triggered severe thunderstorms across Northeastern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Oct 2, 7:44 PM EST, 48 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
844 PM EDT Tue Oct 2 2018
.SYNOPSIS...
A frontal boundary continues to slowly lift north this evening as
a cold front approaches from the west. This cold front crosses
the region tonight and will be followed by weak high pressure on
Wednesday. A warm front moves north of the region early Thursday,
with a weakening cold front passing through late Thursday into
Thursday evening. High pressure returns Friday and remains into
early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Tornado watch 394 in effect until midnight for portions of
northeastern NJ, the lower Hudson Valley, and Fairfield county
CT.
Low pressure and an upper level shortwave moving out of the
Great Lakes region will move into New England, passing north of
the area tonight. This low will drag a cold front across the
region.
A general consensus of the high res-models shows about
1000-1500 J/Kg. The instability is reduced closer to the coast
due to marine influence and less heating. The main severe threat
is from damaging winds. Bulk Shear is progged to be 30-35 kt
and there is enough of a veering wind profile and helicity that
an isolated tornado cannot be ruled out. Any of the storms could
produce locally heavy rainfall. Due to recent rain, an isolated
flash flood threat exists, but a relatively fast steering flow
is a limiting factor.
The severe threat across northeastern New Jersey and Lower
Hudson Valley, and Fairfield CT, diminishes after 02z or so.
The front and shortwave push eastward after midnight bringing
and end to the any severe threat. A few left over showers may
linger towards daybreak.
Lows tonight fall into the 60s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front moves east on Wednesday morning with high
pressure building into the region. Expect dry conditions with
mostly sunny skies as heights build. Temperatures on Wednesday
climb into the 70s and lower 80s. The dry conditions continue
into Wednesday night with lows in the 50s and 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday the upper flow, 500-300MB, will be nearly zonal with
the sub tropical high across the Gulf coast states and the
southeast. While to the north a large scale trough remains
across eastern Canada. A weak shortwave will be moving through
the trough Thursday into Thursday night. At the surface and low
levels a warm front moves north early Thursday, followed by a
cold front. This front will be weakening during the afternoon
and evening as the front moves into the upper flow. However, the
region will become warm sectored, and surface instability will
increase later in the day. With the consistency in the timing of
the precipitation from previous forecasts and guidance will
increase probabilities to law end chance by Thursday afternoon.
And then will lower to slight chance later in the day and
Thursday evening as the front weakens and surface instability
also diminishes.
A rather strong ridge, up to 2 standard deviations above normal,
will remain across the eastern states Friday into early next week
with a closed upper high remains along the mid Atlantic region.A
couple of shortwaves, Saturday and Monday, will move out of southern
Canada, however, with the strong ridge in place have decided to get
the area dry although there are hints that a few showers are
possible well inland.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Cold front moves across the local area tonight with high
pressure building in its wake on Wed.
Terminals N and E of NYC being impacted with shra/tstms this
eve. NYC will be impacted by the batch currently moving through
NW NJ 01-04z. Some storms may be strong to severe, with 40-50
kt gusts possible. Localized MVFR to IFR on LI and SE CT,
otherwise VFR. Once the storms move through MVFR to IFR conds
are expected to return for a few hours until low level dry air
can work in on a W-NW flow.
VFR conds will return by or shortly after sunrise Wed. Strong
west to W-NW winds around 12-15kt may initially be possible in
the morning, before shifting to a light N-NE by evening as high
pressure builds north of the area.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Gusts in the upper teens possible Wed
morning.
KLGA TAF Comments: Gusts in the upper teens possible Wed
morning.
KEWR TAF Comments: Gusts in the upper teens possible Wed
morning.
KTEB TAF Comments: Gusts in the upper teens possible Wed
morning.
KHPN TAF Comments: Gusts in the upper teens possible Wed
morning.
KISP TAF Comments: Gusts in the upper teens possible Wed
morning.
.OUTLOOK FOR 00Z WEDNESDAY THROUGH SUNDAY...
.Wed night...VFR.
.Thu...VFR. A slight chance of showers or thunderstorms late in
the day and at night.
.Fri...VFR. NE gusts to 25 kt possible.
.Sat-Sun...VFR.
&&
.MARINE...
An increasing southerly flow will build ocean seas above 5 ft
this evening. Wind gusts on the ocean will also be near 25 kt. A
cold front moves across the waters tonight with winds
diminishing, but seas will remain elevated into Wednesday. As a
result, a Small Craft Advisory remains up through 22z Wednesday.
There is a low chance that some 5 ft seas remain after 22z, but
confidence not high enough to extend the SCA in time. Sub-SCA
conditions are then expected Wednesday night.
A cold front approaches the waters Thursday and southwest winds,
along with occasional gusts, will increase in the afternoon ahead of
the front. However, both winds and seas are forecast to remain below
SCA levels across the forecast waters.
High pressure will build to the north Friday. Winds will become
easterly and initially be strong and gusty until the pressure
gradient weakens late in the day. Gusts on the ocean waters will be
marginal at SCA levels for a few hours. However, ocean seas are
expected to build to SCA levels during Friday. The northeast to east
flow will weaken Saturday into Saturday night and ocean seas will
gradually subside, falling be advisory levels late Saturday night.
With high pressure over the waters winds and seas will be sub
advisory Sunday and Monday.
&&
.HYDROLOGY...
Showers and thunderstorms this evening could produce locally
heavy rainfall. The main threat will be from minor urban and
poor drainage flooding. Isolated flash flooding cannot be ruled
out across northeast New Jersey, NYC metro, the Lower Hudson
Valley, and southern Connecticut. This is where WPC is
highlighting a marginal risk for exceeding flash flood guidance.
Otherwise, no hydrological impacts are expected Wednesday
through the weekend.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ350-353-
355.
&&Hazardous Weather Outlook National Weather Service New York NY 515 PM EDT Tue Oct 2 2018 NJZ002-004-103>106-NYZ067>070-031000- Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Orange-Putnam-Rockland- Northern Westchester- 515 PM EDT Tue Oct 2 2018 ...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ107-108-031000- Western Union-Eastern Union- 515 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Tonight. There is a risk for severe thunderstorms late this afternoon and this evening. The main threat is from damaging wind gusts, but an isolated tornado cannot be ruled out. Locally heavy rainfall and minor urban flooding is also possible. There is also a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005-009-NYZ071-031000- Northern Fairfield-Southern Fairfield-Southern Westchester- 515 PM EDT Tue Oct 2 2018 ...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006>008-010>012-NJZ006-NYZ072>075-176-178-031000- Northern New Haven-Northern Middlesex-Northern New London- Southern New Haven-Southern Middlesex-Southern New London-Hudson- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 515 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. There is a slight risk for strong and possibly severe thunderstorms late this afternoon and evening. The main threat is from damaging wind gusts. Locally heavy rainfall and minor urban flooding is also possible. There is also a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-NYZ078>081-177-179-031000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Nassau-Southern Nassau- 515 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
825 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG YORKTOWN 41.30N 73.81W
10/02/2018 WESTCHESTER NY DEPT OF HIGHWAYS
NY 129 BETWEEN NY 118 AND UNDERHILL AVENUE CLOSED DUE
TO DOWNED TREE AND WIRES.
&&
CJBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
835 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG YORKTOWN 41.30N 73.81W
10/02/2018 WESTCHESTER NY DEPT OF HIGHWAYS
NY 129 BETWEEN NY 118 AND UNDERHILL AVENUE CLOSED DUE
TO DOWNED TREE AND WIRES.
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES
CJBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
844 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG MOUNT KISCO 41.20N 73.73W
10/02/2018 WESTCHESTER NY BROADCAST MEDIA
TREES DOWN ON ORCHARD ROAD
&&
CJBSpecial Weather Statement
National Weather Service New York NY
847 PM EDT TUE OCT 2 2018
NYZ081-030100-
Southeast Suffolk-
847 PM EDT TUE OCT 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUFFOLK
COUNTY...
At 846 PM EDT, radar indicated strong thunderstorms along a line
extending from near Montauk Point to near Hither Hills
State Park. Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Montauk Point, Hither Hills State Park and Montauk.
LAT...LON 4104 7187 4094 7219 4103 7212 4102 7211
4101 7211 4100 7209 4101 7209 4103 7206
4103 7203 4105 7200 4105 7197 4107 7197
4108 7196 4109 7191 4108 7189 4108 7186
4106 7185
TIME...MOT...LOC 0046Z 257DEG 40KT 4111 7195 4098 7205
GoodmanSpecial Weather Statement
National Weather Service New York NY
924 PM EDT TUE OCT 2 2018
NJZ002-004-006-103>106-NYZ069>073-176-178-030215-
Hudson-Eastern Essex-Western Bergen-Western Passaic-Western
Essex-Eastern Bergen-Eastern Passaic-Rockland-Northern
Queens-Southern Queens-Bronx-Southern Westchester-New York
(Manhattan)-Northern Westchester-
924 PM EDT TUE OCT 2 2018
...STRONG THUNDERSTORM WILL AFFECT HUDSON...PASSAIC...BERGEN...
NORTHERN ESSEX...SOUTHERN WESTCHESTER...QUEENS...BRONX...ROCKLAND
AND NEW YORK (MANHATTAN) COUNTIES...
At 923 PM EDT, a strong thunderstorm was located over Pompton Lakes,
moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Yonkers, Paterson, New Rochelle, Flushing, Passaic, White Plains,
Wayne, Mott Haven, Hoboken, Bloomfield, East Tremont, Hackensack,
Bergenfield, Paramus and Ridgewood.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4069 7390 4074 7395 4071 7397 4081 7435
4086 7432 4090 7433 4090 7427 4097 7428
4100 7430 4102 7443 4105 7445 4104 7450
4107 7449 4115 7369 4110 7373 4108 7371
4083 7378 4083 7380 4081 7378 4067 7382
TIME...MOT...LOC 0123Z 267DEG 28KT 4100 7428
GoodmanPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
930 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG MOUNT SINAI 40.94N 73.02W
10/02/2018 SUFFOLK NY PUBLIC
TREE DOWN ON CAR ON FALMOUTH DRIVE
&&
CJBThe Brookhaven radar (KOKX), 114 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
2 lightning, 1 thunderstorm wind. Local standard time, as filed.
Medium sized trees uprooted.
Lightning struck a house on Candlelight Road damaging most electronics and shocking an adult male holding an electric guitar.
Lightning struck a house at Juniper Street and Delong Avenue causing a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, October 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790440, 790441, 790442.